Home » Frequently asked Questions on Health » Am I suffering from Mycoplasma pneumonia?

Am I suffering from Mycoplasma pneumonia?

Q: Currently I am receiving treatment for Mycoplasma pneumonia for the last two and a half months. It started with fever and I was advised Amoxycillin 500 mg tds for one week and a shot of Erythromycin. But my fever continued ranging from 100F to 102F, never coming down to normal and after 5 days, started getting breathing difficulty and cough. Next day an X-ray and blood test revealed specks of calcification in left hilum and I was advised Zennat 500mg tds and zithromax 500mg od, for 3 days. With this my fever came down but cough continued. I was given Mantoux test which was negative and Acid fast bacili test 3 different times, with 3 samples each. All were negative. My ESR was 105 and blood serum antibody titre test revealed positive 1:640. After this I was advised klacid 500 mg (clarithromycin) with mucosolvan syrup. Further X-ray showed slight improvement and blood test revealed ESR 95 and titre test was positive 1:20480 and was given klacid and erythromycin shots for 3 days with which I lost voice for a day, second day it became normal. Another blood test 2 weeks back showed titre still at 1:20480 but ESR 25. Currently am on klacid 500 bd and augmentin 625 mg (clavulanate potentiated amoxycillin). Inspite of all this, I still get cough at times with yellowish thick sputum. I have been advise blood culture and titre test. What I need to know is if my symptoms are really of Mycoplasma pneumonia or is there something more to it? What I have read is that Mycoplasma resolves itself in a months time and generates dry cough which is unlike mine. More than the infection, I am feeling sick of all this medication. My stomach burns, joints pain, become photosensitive and sometimes my face swells up and cant sleep at night because of bitter taste coming up to my mouth and headache. I drink more than 2 lites of water everyday and my weight fluctuates 1 kg up or down between every check up otherwise I feel completly normal. I would like to mention that on 10 months back I was accidently discovered with and then treated for upper colon infection for which I dont have medication details. I had gone to doctor with complaint of stomach pain which comes every summer and I was given zymogen and it did help. I wonder If colon infection is giving rise to high titres. If the next blood test still shows high titre, do I still need to take antibiotic medication or wait for my immune system to fight out the battle for itself? Will all this antibiotic have effect on my other organs?

A:The diagnosis of Mycoplasma pneumonia can beconfirmed by two types of serological tests and I presume the one used in your case was a complement fixation test. There are at least two problems with it. First, it is not specific and raised titres can be found in a variety of neurological diseases and pancreatitis. Second, the titre remains raised for about a year after the condition has been treated. From what you have written, I am not convinced that your fever is caused by Mycoplasma. I can offer three reasons for my suspicion that something else is going on and needs to be investigated. First, your chest X-ray did not show any features of an atypical pneumonia or any other changes associated with Mycoplasma. Second, you have been adequately treated for Mycoplasma and you should not have had any further problems from it. Third, there are many other conditions which would give you the symptoms you have, and these should be explored in a hospital setting with systematic investigations. I am pleased to learn that your general health is good. Please discuss the possibility of conducting further investigations with your hospital consultant.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------